Hail, Missoula
- When
- August 19, 12:57 PM MST to 1:00 PM MST
- Where
- Missoula County, Evaro
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.050, -114.080
A trained spotter reported 0.75 inch hail with a passing thunderstorm.
An upper level disturbance pushed across West Central Montana during the afternoon of 08/19/2008. Strong atmospheric instability due to daytime heating resulted in storm development which produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
An upper level disturbance pushed across West Central Montana during the afternoon of 08/19/2008. Strong atmospheric instability due to daytime heating resulted in storm development which produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 19, 8:31 AM MST, 4 hours 26 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MISSOULA MT
931 AM MDT TUE AUG 19 2008
.UPDATE...ADJUSTED POP/QPF/SKY/WEATHER GRIDS FOR TODAY TO ACCOUNT
FOR PRECIP AND THUNDERSTORMS ENTERING THE IDAHO PANHANDLE AND NORTHWEST
MONTANA. INCREASED POPS AND QPF DUE TO REPORTS OF PRECIP AND ADDED
AREAS OF SMOKE TO THE VALLEYS.
&&
.DISCUSSION...AN UNSTABLE ATMOSPHERE AHEAD OF THE TROUGH ALREADY
BEGINNING TO PRODUCE THUNDERSTORMS ACROSS THE IDAHO PANHANDLE AND
NORTHWEST MONTANA. LIGHT PRECIP HAS BEEN REPORTED WITH THESE
STORMS...AS WELL AS WITH DEVELOPING SHOWERS FURTHER SOUTH NEAR THE
SULA AREA. CLOUD COVER WILL THICKEN AND THUNDERSTORMS INCREASE
THROUGHOUT THE DAY AS THIS SYSTEM MOVES INTO THE REGION. A FEW
STORMS MAY BE STRONG WITH GUSTY WINDS AND SMALL HAIL. BUT AT THIS
TIME WIDESPREAD SEVERE WEATHER DOES NOT APPEAR LIKELY. SMOKE
CONTINUES TO LINGER IN MANY OF THE VALLEYS AND IS EXPECTED TO DO
SO THROUGHOUT THE REST OF THE DAY.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS NORTH
CENTRAL IDAHO AND NORTHWEST MONTANA. MAIN THREAT WITH THESE CELLS
WILL BE GUSTY WINDS TO ABOUT 40 MPH. EXPECT TO SEE A LULL IN
ACTIVITY LATER THIS MORNING BEFORE ANOTHER ROUND OF THUNDERSTORMS
FORMS THIS AFTERNOON. GENERALLY ALL TERMINAL SITES WILL BE
AFFECTED BY THIS CONVECTION WITH THE MAIN CONCERNS BECOMING
ERRATIC AND GUSTY WINDS AS WELL LOWERED VISIBILITY IN STRONGER
PRECIPITATION CORES. SMOKE CONTINUES TO LINGER IN THE MISSOULA AND
KALISPELL VALLEYS REDUCING VISIBILITY AND IS EXPECTED TO DO SO
THROUGHOUT THE REST OF TODAY.
&&
.PREV DISCUSSION... /ISSUED 416 AM MDT TUE AUG 19 2008/
DISCUSSION...THE AXIS OF THE RIDGE THAT DOMINATED THE WEATHER
OVER THE NORTHERN ROCKIES FOR THE PAST FEW DAYS HAS FINALLY MOVED
OVER EASTERN MONTANA. A TROUGH CONTINUES TO DIG OFF THE PACIFIC
COAST BRINGING A SOUTHWEST FLOW TO THE REGION. A FEW SHOWERS AND
THUNDERSTORMS HAVE ALREADY FORMED IN THE UNSTABLE ATMOSPHERE AHEAD
OF THIS SYSTEM. THE SHOWERS WILL SUBSIDE LATER THIS MORNING BEFORE
BECOMING MORE WIDESPREAD AS THIS AFTERNOONS HEATING CREATES A MORE
UNSTABLE ENVIRONMENT. THE BEST LARGE SCALE DYNAMICS FOR THIS
SYSTEM WILL MOVE THROUGH NORTHWEST MONTANA WHICH IS WHERE THE BEST
POTENTIAL FOR PRECIPITATION WILL BE. A TIGHTENING SURFACE PRESSURE
GRADIENT ALONG WITH STRONGER WINDS MIXING DOWN FROM ALOFT WILL
MAKE IT A LITTLE BREEZY FOR THIS AFTERNOON AS WELL. ANOTHER WAVE
MOVES THROUGH THE FLOW ON WEDNESDAY AND BRINGS THE POTENTIAL FOR
MORE RAIN. WITH THE ATMOSPHERE BEING MORE STABLE THUNDERSTORMS
WILL NOT BE AS WIDESPREAD AS TUESDAYS EVENT.
A SEASONALLY COLD AND MOIST UPPER LEVEL TROUGH WILL BEGIN TO MOVE
ON TO THE PACIFIC COAST WEDNESDAY NIGHT. AS IT MOVES EASTWARD...IT
WILL PUSH A FAIRLY STRONG COLD FRONT THROUGH THE NORTHERN ROCKIES.
THIS FEATURE WILL CAUSE A SIGNIFICANT COOL DOWN FOR THE
THURSDAY/FRIDAY TIME FRAME...WITH MANY LOCATIONS STRUGGLING TO
RISE MUCH ABOVE 70 DEGREES. ALONG WITH THE FRONT...GOOD UPPER
LEVEL SUPPORT AND AN ASSOCIATED 120 KT JET WILL COMBINE TO
PRODUCE WIDESPREAD PRECIPITATION FOR MOST AREAS WEDNESDAY NIGHT
INTO THURSDAY. WITH AN IMPRESSIVE MOISTURE FEED INTO THIS
SYSTEM...SIGNIFICANT PRECIPITATION AMOUNTS ARE EXPECTED...ESPECIALLY
ACROSS THE HIGHER TERRAIN OF WESTERN MONTANA AND NORTH CENTRAL
IDAHO. WITH SNOW LEVELS DROPPING THURSDAY TO BETWEEN 8500 AND 9000
FEET...SOME LIGHT SNOW ACCUMULATIONS ARE POSSIBLE...MAINLY IN THE
HIGHER ELEVATIONS OF GLACIER PARK.
A SLOW WARMING AND DRYING TREND IS EXPECTED FRIDAY INTO THE
WEEKEND AS AN UPPER LEVEL RIDGE BUILDS OVER THE AREA.
AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS NORTH
CENTRAL IDAHO AND NORTHWEST MONTANA THIS MORNING. MAIN THREAT WITH
THESE CELLS WILL BE GUSTY WINDS TO ABOUT 40 MPH. EXPECT TO SEE A
LULL IN ACTIVITY LATER THIS MORNING BEFORE ANOTHER ROUND OF
THUNDERSTORMS FORMS THIS AFTERNOON. GENERALLY ALL TERMINAL SITES
WILL BE AFFECTED BY THIS CONVECTION WITH THE MAIN CONCERNS BECOMING
ERRATIC AND GUSTY WINDS AS WELL LOWERED VISIBILITY IN STRONGER
PRECIPITATION CORES.
FIRE WEATHER...AN UNSTABLE ATMOSPHERE WILL LEAD TO THUNDERSTORM
DEVELOPMENT THROUGH TODAY. THIS COMBINED WITH STRONG WINDS FROM A
TIGHT SURFACE PRESSURE GRADIENT AND STRONG WINDS MIXING DOWN FROM
ALOFT WILL LEAD TO A CRITICAL FIRE WEATHER SITUATION. RED FLAG
WARNINGS HAVE BEEN POSTED ACROSS THE ENTIRE FORECAST AREA. THE
BEAVER HEAD/DEERLODGE AREA WILL ALSO SEE FAIRLY LOW RELATIVE
HUMIDITIES THAT WILL INCREASE THE FIRE WEATHER DANGER MORE.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR DEERLODGE/WEST
BEAVERHEAD-EAST BEAVERHEAD.
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR BITTERROOT-EAST
LOLO-FLATHEAD/GLACIER PARK-KOOTENAI-SALISH AND KOOTENAI
RESERVATION-WEST LOLO.
ID...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CLEARWATER/NEZ
PERCE-PALOUSE/HELLS CANYON.
&&
SHORT TERM...LOEFFELBEIN/ALLEGRETTO/DICKERSON
LONG TERM....VIA
AVIATION...VIA/ALLEGRETTO/DICKERSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 540 AM MDT TUE AUG 19 2008 MTZ002-200000- WEST GLACIER REGION- 540 AM MDT TUE AUG 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING HAS BEEN ISSUED FOR THE WEST GLACIER REGION THIS AFTERNOON. FOR CURRENT FIRE WEATHER HIGHLIGHTS AND INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/MISSOULA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FALL-LIKE WEATHER SYSTEM IS EXPECTED TO PRODUCE A SUBSTANTIAL CHANGE IN WEATHER CONDITIONS ACROSS THE GLACIER PARK REGION BY WEDNESDAY AND THURSDAY. CURRENT SUNNY CONDITIONS WITH TEMPERATURES IN THE 80S TO MID 90S SHOULD BE REPLACED BY MUCH COLDER AND MORE MOIST CONDITIONS WITH TEMPERATURES PLUMMETING BY CLOSE TO 30 OR EVEN 40 DEGREES BY THURSDAY. WIDESPREAD PRECIPITATION IS EXPECTED WITH SNOW LEVELS POSSIBLY FALLING AS LOW AS 7500 TO 8000 FEET WEDNESDAY NIGHT AND THURSDAY. THOSE PLANNING TO RECREATE IN THE HIGHER TERRAIN SHOULD BE PREPARED FOR WINTER TYPE CONDITIONS AND THIS DRAMATIC CHANGE IN WEATHER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ005-006-200000- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- 440 AM PDT TUE AUG 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR THE PALOUSE/HELLS CANYON AND THE CLEARWATER/NEZ PERCE AREAS. FOR CURRENT FIRE WEATHER HIGHLIGHTS AND INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/MISSOULA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FALL-LIKE WEATHER SYSTEM IS EXPECTED TO IMPACT THE CLEARWATER MOUNTAINS WEDNESDAY INTO THURSDAY. THIS SYSTEM WILL PRODUCE DRAMATIC COOLING ON THE ORDER OF 30 TO 40 DEGREE DIFFERENCE WHEN COMPARED TO MONDAY AND MAY SUPPORT MODERATE AMOUNTS OF PRECIPITATION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ005>007-043-200000- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 540 AM MDT TUE AUG 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING HAS BEEN ISSUED FOR WESTERN MONTANA FOR THIS AFTERNOON. FOR CURRENT FIRE WEATHER HIGHLIGHTS AND INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/MISSOULA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FALL-LIKE WEATHER SYSTEM IS EXPECTED TO IMPACT THE AREA WEDNESDAY NIGHT THROUGH THURSDAY. THIS WEATHER SYSTEM IS EXPECTED TO PRODUCE A DRAMATIC 30 TO 40 DEGREES OF COOLING WHEN COMPARED TO MONDAY...AS WELL AS SOME PRECIPITATION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ009-010-200000- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- 540 AM MDT TUE AUG 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING HAS BEEN ISSUED FOR LEMHI COUNTY THIS AFTERNOON. FOR CURRENT FIRE WEATHER HIGHLIGHTS AND INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/MISSOULA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FALL-LIKE WEATHER SYSTEM IS EXPECTED TO IMPACT THE AREA WEDNESDAY NIGHT THROUGH THURSDAY. THIS WEATHER SYSTEM IS EXPECTED TO PRODUCE A DRAMATIC 30 TO 40 DEGREES OF COOLING WHEN COMPARED TO MONDAY...AS WELL AS SOME PRECIPITATION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ001-003-004-200000- KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION- 540 AM MDT TUE AUG 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING HAS BEEN ISSUED FOR WESTERN MONTANA THIS AFTERNOON. FOR CURRENT FIRE WEATHER HIGHLIGHTS AND INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/MISSOULA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FALL-LIKE WEATHER SYSTEM IS EXPECTED TO IMPACT THE AREA WEDNESDAY NIGHT THROUGH THURSDAY. THIS WEATHER SYSTEM IS EXPECTED TO PRODUCE A DRAMATIC 30 TO 40 DEGREES OF COOLING WHEN COMPARED TO MONDAY...AS WELL AS SOME PRECIPITATION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ007-008-200000- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 440 AM PDT TUE AUG 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR THE PALOUSE/HELLS CANYON AND THE CLEARWATER/NEZ PERCE AREAS. FOR CURRENT FIRE WEATHER HIGHLIGHTS AND INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/MISSOULA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FALL-LIKE WEATHER SYSTEM IS EXPECTED TO IMPACT THE AREA WEDNESDAY NIGHT THROUGH THURSDAY. THIS WEATHER SYSTEM IS EXPECTED TO PRODUCE A DRAMATIC 30 TO 40 DEGREES OF COOLING WHEN COMPARED TO MONDAY...AS WELL AS SOME PRECIPITATION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Missoula radar (KMSX), 7 km away, was scanning. The volume nearest the first event began at 19:56 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported 0.75 inch hail with a passing thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128521.